Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 119, NWS Midland/Odessa, TX

June 3, 20184 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2018, 9:58 PM CDT for 4 counties in Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 9:58 PM CDT (02:58 UTC)
Expired
Jun 3, 2018, 10:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:15 PM CDTHAIL 24 Sse Grady, TXLARGE HAIL REPORTED NEAR GRADY, TX.
Jun 3, 10:15 PM CDTHAIL 24 Sse Grady, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS54 KMAF 040258
SVRMAF
TXC173-227-317-329-040345-
/O.NEW.KMAF.SV.W.0119.180604T0258Z-180604T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
958 PM CDT SUN JUN 3 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Glasscock County in western Texas...
  Northeastern Midland County in western Texas...
  West central Howard County in western Texas...
  Eastern Martin County in western Texas...

* Until 1045 PM CDT.

* At 957 PM CDT, a severe thunderstorm was located near Greenwood,
  moving northeast at 30 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Public reported hen egg sized hail in Greenwood with this 
           storm.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Midland, Greenwood, Stanton, Lenorah, Courtney and Stanton
  Municipal Aiport.

This includes Interstate 20 between mile markers 143 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 10178 3204 10204 3244 10194 3232 10152
TIME...MOT...LOC 0257Z 208DEG 25KT 3207 10188 

HAIL...2.00IN
WIND...70MPH
 
$$

84
1 follow-up statement
189 
WWUS54 KMAF 040322 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1022 PM CDT SUN JUN 3 2018

TXC173-329-040331-
/O.CAN.KMAF.SV.W.0119.000000T0000Z-180604T0345Z/
Glasscock TX-Midland TX-
1022 PM CDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLASSCOCK AND
NORTHEASTERN MIDLAND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
western Texas.

LAT...LON 3210 10169 3220 10200 3244 10194 3232 10152
TIME...MOT...LOC 0321Z 208DEG 25KT 3222 10179 

$$

TXC227-317-040345-
/O.CON.KMAF.SV.W.0119.000000T0000Z-180604T0345Z/
Howard TX-Martin TX-
1022 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WEST CENTRAL HOWARD AND EASTERN MARTIN COUNTIES...

At 1021 PM CDT, a severe thunderstorm was located near Stanton, or 14
miles northeast of Greenwood, moving northeast at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Public reported 2 inch diameter hail in Greenwood. Large 
         hail remains possible with this storm.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Stanton, Lenorah and Stanton Municipal Aiport. 

This includes Interstate 20 between mile markers 157 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 10169 3220 10200 3244 10194 3232 10152
TIME...MOT...LOC 0321Z 208DEG 25KT 3222 10179 

HAIL...2.00IN
WIND...70MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 6:38 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Sun Jun 3 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms continue to move farther e and leading edge is about 100NM
sw of CNM. We still think there is a good chance for those storms
to make it to the wrn TAF sites this evening possibly around 02Z-
03Z. A severe thunderstorm watch is in effect for the w and
severe storms could impact the wrn terminals. We have also
included TEMPO TSRA at MAF around starting 04Z. Otherwise updates
to TAF will occur as storms approach.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Jun 3 2018/

DISCUSSION...
It has been pleasant today with mostly sunny skies and highs in
most areas only reaching the 80s and 90s. Couple that with some
rain tonight and it could be a really good 24 hours. Unfortunately
along with the rain we may be dealing with large hail and strong,
gusty winds as several models (including the HRRR/NAM/GFS) are
showing an MCS developing in our western CWA and moving east
across the Permian Basin. The biggest severe threat will be strong
winds, though large hail will also be possible, especially early
on before the discreet cells merge into one linear complex. Also
cannot rule out heavy rain causing isolated urban flash flooding
where drainage is poor, but the fast moving system will limit
rainfall totals so will not hit on this threat too much at this
time.

Enjoy today because the heat quickly returns tomorrow and even
more so Tue-Thu when heat advisory criteria may be met with highs
exceeding 105. The upper high pressure system causing this heat
breaks down slightly Friday and shifts its position off of West
Texas, providing some relief to the heat.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67 100  73 105 /  60  10  10   0
Carlsbad                       63 101  68 105 /  70  10  10   0
Dryden                         71 103  74 105 /  30   0   0  10
Fort Stockton                  68 102  74 104 /  40  10   0  10
Guadalupe Pass                 61  95  70  97 /  60  10  10   0
Hobbs                          61  97  67 103 /  80  10  10   0
Marfa                          59  96  63  98 /  40   0  10  10
Midland Intl Airport           67 100  74 105 /  60  10  10   0
Odessa                         68 100  74 105 /  60  10  10   0
Wink                           68 103  72 107 /  60   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 3, 2:09 PM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for southeast New Mexico
and south through Davis and Presidio counties through this evening.
Thunderstorm chances will increase later today across western areas
then shift east, moving through west Texas overnight. Some storms may
be severe, producing large hail and damaging winds. Otherwise, storms
will be accompanied by frequent lightning, small hail, gusty winds,
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread triple-digit heat returns Tuesday, and continues beyond
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 3, 8:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
846 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 N PINE SPRINGS        31.92N 104.81W
06/03/2018  M77 MPH          Culberson          TX   MESONET

0838 PM     TSTM WND GST     2 N PINE SPRINGS        31.92N 104.81W
06/03/2018  E77 MPH          Culberson          TX   MESONET

            REPORTED FROM THE BOWL RAWS

&&

CMR
Local storm report, Jun 3, 8:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
847 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 N PINE SPRINGS        31.92N 104.81W
06/03/2018  M77.00 MPH       Culberson          TX   MESONET

            REPORTED FROM THE BOWL RAWS

&&

CMR
Local storm report, Jun 3, 9:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
904 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     PINE SPRINGS            31.89N 104.81W
06/03/2018  M65 MPH          CULBERSON          TX   MESONET

            REPORTED AT THE PINERY RAWS

&&

CMR
Local storm report, Jun 3, 9:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
937 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     6 SW CARLSBAD           32.34N 104.31W
06/03/2018  M60 MPH          Eddy               NM   ASOS

            1911 MDT REPORT

&&

CMR
Local storm report, Jun 3, 9:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
948 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             GREENWOOD               32.03N 101.90W
06/03/2018  M2.00 INCH       MIDLAND            TX   PUBLIC

            BETWEEN COUNTY ROADS 1140 AND 1150 IN GREENWOOD.

&&

CMR
Local storm report, Jun 3, 9:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
954 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     10 SW MIDLAND           31.90N 102.20W
06/03/2018  M60.00 MPH       Midland            TX   ASOS

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio47 min
Jun 3, 7:40 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 7:50 PM CDTSpecial Weather StatementMAFCulberson40 min
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton61 min
Jun 3, 9:10 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves26 min
Jun 3, 9:11 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler64 min
Jun 3, 9:13 PM CDTSevere Thunderstorm WarningMAFEctor, Midland62 min
Jun 3, 9:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves45 min
Jun 3, 9:38 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler67 min
Jun 3, 9:45 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 3, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio39 min
Jun 3, 9:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler46 min
Jun 3, 10:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio48 min
Jun 3, 10:29 PM CDTSpecial Weather StatementMAFWard46 min
Jun 3, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler50 min
Jun 3, 10:44 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler46 min
Jun 3, 10:46 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin44 min
Jun 3, 11:17 PM CDTSpecial Weather StatementMAFBrewster43 min
Jun 3, 11:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Martin39 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler47 min
Jun 3, 11:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Jun 3, 11:51 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jun 3, 11:56 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 3, 11:57 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin48 min
Jun 3, 11:59 PM CDTSpecial Weather StatementMAFBrewster46 min
Jun 4, 12:10 AM CDTSpecial Weather StatementMAFCrane, Ector, Midland, Upton50 min
Jun 4, 12:27 AM CDTSpecial Weather StatementMAFPecos48 min
Jun 4, 12:38 AM CDTSpecial Weather StatementMAFBorden, Glasscock, Howard, Mitchell, Scurry52 min
Jun 4, 1:13 AM CDTSpecial Weather StatementMAFReagan, Upton62 min
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster48 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster30 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster69 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.